Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 1, 2018, 9:43 PM CDT for Benson County, Eddy County, Ramsey County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2018, 9:43 PM CDT (02:43 UTC)
- Expired
- Jun 1, 2018, 10:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Benson County, ND, Eddy County, ND, Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 140 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 881 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2593 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
726
WUUS53 KFGF 020243
SVRFGF
NDC005-027-071-020315-
/O.NEW.KFGF.SV.W.0014.180602T0243Z-180602T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
943 PM CDT FRI JUN 1 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Eastern Benson County in northeastern North Dakota...
Southwestern Ramsey County in northeastern North Dakota...
Eddy County in northeastern North Dakota...
* Until 1015 PM CDT.
* At 942 PM CDT, a severe thunderstorm was located near Barlow, or 40
miles south of Devils Lake, moving north at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Brantford around 945 PM CDT.
New Rockford around 955 PM CDT.
Sheyenne around 1005 PM CDT.
Camp Grafton, Fort Totten and St Michael around 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4832 9927 4834 9863 4759 9877 4759 9926
TIME...MOT...LOC 0242Z 185DEG 48KT 4754 9908
HAIL...<.75IN
WIND...70MPH
$$
VG2 follow-up statements
260
WWUS53 KFGF 020259
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
959 PM CDT FRI JUN 1 2018
NDC005-027-071-020315-
/O.CON.KFGF.SV.W.0014.000000T0000Z-180602T0315Z/
Benson ND-Ramsey ND-Eddy ND-
959 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN BENSON...SOUTHWESTERN RAMSEY AND NORTHWESTERN EDDY
COUNTIES...
At 958 PM CDT, a severe thunderstorm was located 8 miles north of
Brantford, or 26 miles south of Devils Lake, moving north at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe storm will be near...
Fort Totten, Tokio and St Michael around 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4832 9927 4834 9863 4765 9878 4765 9925
TIME...MOT...LOC 0258Z 194DEG 46KT 4772 9893
HAIL...<.75IN
WIND...70MPH
$$
VG566
WWUS53 KFGF 020315
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1015 PM CDT FRI JUN 1 2018
NDC005-027-071-020324-
/O.EXP.KFGF.SV.W.0014.000000T0000Z-180602T0315Z/
Benson ND-Ramsey ND-Eddy ND-
1015 PM CDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BENSON...SOUTHWESTERN
RAMSEY AND NORTHWESTERN EDDY COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4832 9927 4834 9863 4765 9878 4765 9925
TIME...MOT...LOC 0314Z 185DEG 55KT 4796 9890
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 9:14 PM CDT, 29 minutes earlier.
Area forecast discussion, Jun 1, 9:14 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 914 PM CDT Fri Jun 1 2018 .UPDATE... Issued at 913 PM CDT Fri Jun 1 2018 Made some adjustments to pcpn chances tonight, as a lot of the latest CAM guidance continues to show the line to the west almost splitting in two as it approaches the Red River Valley later tonight. The end result was lowering pcpn chances in some areas with the expectation that pcpn tonight will not be widespread, but more hit and miss again. As is usually expected in convection, amounts will also be highly variable. As it looks right now, the Devils Lake region will get the most through mid to late evening, before the storms weaken more as they move east. && .SHORT TERM...(This afternoon through Saturday) Issued at 336 PM CDT Fri Jun 1 2018 Diffluent southwest flow aloft has developed into the Northern Plains ahead of negatively tilted trough currently centered over western Montana. Surface low pressure extends across the eastern Dakotas and east to southeast BL flow is feeding higher low level moisture into the region (highest further east). Based on SPC RAP mesoanalysis, mixed layer is currently capped in our CWA though we have started to destabilize over our far southwest with breaks in mid/low clouds (ML CAPE 500-1500 J/KG). RAP with support of VAD wind profiles indicates LLJ development and with strong veering we have effective shear values 40-45kt in our west- southwest. As the negatively titled trough pushes across North Dakota this evening/overnight upstream thunderstorm activity should "congeal" into a linear MCS or several linear clusters. Better instability in the evening remains east, but our western CWA (west of Red River) should have enough instability and very strong shear to help maintain a wind dominant severe threat. By time any activity gets to our central CWA there should be a decreasing trend in intensity as it moves into a much less unstable environment. Better instability early on may support a large hail threat, but overall main impact should be wind and even this threat could be minimized as the activity rapidly become elevated/cold pool dominant further east. Some CAMs are showing possible bowing or surging segments in our far west and this does raise a concern for possible QLCS tornado potential considering high shear and possibility for 0-3km bulk shear vectors remaining orthogonal to liner segments. This would mainly be in our far west. Main trough axis doesn't completely transition out of North Dakota until late Saturday afternoon, and very moist air mass with WAA/LLJ along/ahead of this will continue to support periods of showers/embedded thunderstorms. High PWATs tonight and Saturday will support locally heavy rainfall, and much of our CWA should see at least 0.5" or more of rainfall by Saturday afternoon. Localized flood threat can't be ruled out tonight, but storm motions should be enough to limit this threat. Other concern will be winds just with the trough and cold front passage, particularly on Saturday afternoon. Depending on mixing/momentum transfer we may see gusts approach advisory criteria (45 mph or higher) and this will need to be monitored. .LONG TERM...(Saturday night through Friday) Issued at 336 PM CDT Fri Jun 1 2018 Sun-Mon: Saturday evening winds will diminish as the boundary layer begins to decouple and surface inversion builds. Low temperatures will dip into the 40s with coldest temperatures aloft associated with the upper level trough moving over the area. Not expecting frost potential as temperatures should remain warm enough and a breeze lingers throughout the night. Sunday may be another breezy day, although the surface gradient will slacken compared to Saturday. Some clouds may linger into northwest Minnesota limiting high temperatures from reaching deep into the 70s due to a upper level low in western Ontario. An effective thermal and moisture boundary will bisect the region in a northwest to southeast orientation in the wake of the dry airmass left behind Saturday's cold front. Depending on where this boundary sets up and the strength of high pressure over the region will dictate precipitation chances late Monday. GFS sparks precipitation as a result of overrunning of higher moisture content on the nose of a nocturnal low level jet forming over the Central Plains. The drier NAM and Euro shunt the boundary more towards the southwest favoring high pressure over the region. Should the boundary remain further east, still not expecting precipitation during the day Monday due to strong capping and little forcing mechanisms. Tues-Fri: Regardless of overnight convection Monday, Tuesday holds shower and thunderstorm chances with the approach of a cold front/surface trough from the northwest. The GFS is progressive with this front and its parent mid level shortwave trough while the Euro delays the trough's approach stalling the surface trough. This governs precipitation chances Wednesday as the GFS kicks a second shortwave through a flattening upper level ridge into the western Canadian Plains keeping conditions dry for North Dakota, whereas the Euro moves its second shortwave trough closer over the region and surface cyclogenesis develops over Tuesday's stalled surface trough. Additional shortwave troughs move through the flow of a developing central CONUS upper anticyclone late next week. This will keep shower and thunderstorm chances in the forecast late next week. Temperatures will likely be above normal due to this building upper ridge and increasing thicknesses with highs in the 80s and lows in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 644 PM CDT Fri Jun 1 2018 Thunderstorms and gusty winds are the main story for the TAFs. There are some gusty east winds now which should remain up tonight, then becoming really gusty on Saturday, especially at KDVL. As for TSTM chances, not really expecting severe storms at any of the TAF sites, but will continue to monitor and adjust as needed. Tried to throw in the best timing ideas for these storms, reaching KDVL around 8-9 pm, KGFK/KFAR around 05z, and later to the east. Model guidance has also brought in some MVFR ceilings late tonight into Saturday. Not super high confidence in that, but will follow that route for now. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...DJR LONG TERM...CJ AVIATION...Godon
Hazardous weather outlook, Jun 1, 8:54 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 854 PM CDT Fri Jun 1 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-030200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 854 PM CDT Fri Jun 1 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Scattered thunderstorms are expected from Valley City to Devils Lake through the late evening. However these storms are not expected to be severe. Non severe thunderstorms are also expected to move into the Red River Valley around midnight, then into adjacent areas of Minnesota overnight. Southeast winds will also continue to gust up to 40 mph at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Lingering thunderstorms are possible Saturday in northwestern and west central Minnesota and the Red River valley but no severe weather is anticipated. Locally heavy rainfall will be possible. Winds will increase through the day Saturday and gusts to 45 mph may be possible Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 10:38 PM CDT | Special Weather Statement | FGF | Barnes, Steele | 52 min |
| Jun 2, 3:39 AM CDT | Wind Advisory | FGF | Barnes, Benson, Cavalier, Eddy, Griggs, Nelson and 3 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.